Florida, 2008Wildfire in Florida, May 20, 2008
May 20, 2008 · NWS JAX · 2 events in 2 counties and zones
A swath of dry air extended over the region and breezy winds of 15 to 25 mph fueled fire development as temperatures soared into the 90s. Red Flag Warnings were in effect.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A swath of dry air extended over the region and breezy winds of 15 to 25 mph fueled fire development as temperatures soared into the 90s. Red Flag Warnings were in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 1:55 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, May 20, 1:55 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT TUE MAY 20 2008
...ABOVE CLIMO TEMPS THROUGH THU...
...RAIN CHANCES GRADUALLY INCREASE...
.SHORT TERM...A COLD FRONT EXTENDED FROM THE MID-ATLANTIC REGION WSW
ACROSS THE MID MS RIVER VALLEY. AS UPPER LEVEL TROUGHING CONTINUES
TO SHIFT EWD THIS BOUNDARY WILL CONTINUE TO PRESS SOUTHWARD AND NEAR
OUR N GA ZONES EARLY WED MORNING. AS THE TROUGH APPROACHES LOW LEVEL
WINDS WILL INCREASE WITH 35-40 KTS AROUND 850 MB BY 12Z WED OVER OUR
GA ZONES. BELIEVE THAT ENOUGH LOW LEVEL CONVERGENCE...INSTABILITY
AND UPPER LEVEL FORCING WILL SUPPORT A BROKEN LINE OR SCATTERED TSRA
NEAR THE ALTAMAHA RIVER BASIN BY DAYBREAK.
WILL LIKELY NEED ANOTHER LAKE WIND ADVISORY FOR AT LEAST OUR FL
ZONES WHERE WIND GUSTS TO 35 MPH MAY MIX DOWN BEFORE CLOUD COVER
INCREASES WED. BY AFTN THE POTENTIAL FOR A FEW STRONG/SEVERE STORMS
WILL EXIST ACROSS THE CENTRAL PORTION OF OUR CWA WHERE MODEST SFC
BASED INSTABILITY WILL COINCIDE WITH WEAK FRONTAL CONVERGENCE. DEEP
LAYER MOISTURE WILL BE MEAGER AND JET DYNAMICS NOT SUPPORTIVE OF
WIDESPREAD CONVECTION SO CAPPED POPS AT 35% ACROSS OUR INTERIOR CWA.
WED NIGHT CONVECTION WEAKENS AS RIDGING TO OUR SOUTH EDGES NWD AND
THE FRONTAL BOUNDARY BECOMES DIFFUSE OVER THE AREA.
CONVECTION BEGINS TO INCREASE THU AS INCREASED LOW LEVEL SSW FLOW
LIFTS THE LINGERING TROUGH OVER OUR AREA INTO S GA WITH ANOTHER WEAK
BOUNDARY OVER SOUTH FL LIFTING OVER N FL THROUGH THE DAY. BOTH OF
THESE FEATURES COMBINED WITH A SURGE OF LOW-MID LEVEL MOISTURE FROM
THE GULF AND INCREASED INSTABILITY SHOULD SUPPORT A GREATER OF
COVERAGE OF TSRA THU AFTN.
THU NIGHT INTO FRI A DEEPENING STORM SYSTEM OVER THE PLAINS WILL
CONTINUE A MOIST AND UNSTABLE SW FLOW OVER OUR ZONES. BY THIS TIME
THE SUB-TROP JET WILL BE POSITIONED OVER S GA. THIS WILL PLACE THE
JAX AREA JUST SOUTH OF AN ACTIVE JET OVER A MOIST AND UNSTABLE
AIRMASS. IN ADDITION...LINGERING TROUGHS WILL SERVE AS GOOD FOCI FOR
CONVECTION SO COULD SEE A DECENT RAIN EVENT BY THE END OF SAT OVER
OUR CWA.
.LONG TERM...LATE SAT EXPECT DEVELOPING COOLER AND DRIER CONDITIONS
AS A BACK-DOOR COLD FRONT PRESSES THROUGH THE AREA AND NLY FLOW
DEVELOPS BY SUN. A FEW COASTAL SHRA WILL BE POSSIBLE MON AND TUE AS
BREEZY ELY FLOW DEVELOPS. TEMPS WILL BE NEAR CLIMO.
&&
.AVIATION...VFR CONDITIONS ARE FORECAST.
&&
.MARINE...BREEZY CONDITIONS CONTINUE NEAR THE COAST THE SUSTAINED
WINDS BETWEEN 15 AND 20 KNOTS WITH HIGHER GUSTS. SCEC CONDITIONS
WILL REMAIN IN PLACE FOR THE NEARSHORE LEGS OVERNIGHT...WITH SCA
CONDITIONS ESTABLISHING ACROSS THE OFFSHORE LEGS. THIS INCREASE OF
WINDS IS DUE TO HIGH PRESSURE HOLDING WELL TO THE SOUTH AND APPROACH
OF 1ST IN SERIES OF WEAK COLD FRONTS. CONDITIONS ARE FORECAST TO
IMPROVE ON WEDNESDAY...WITH FAIRLY BENIGN CONDITIONS THROUGH FRIDAY
NIGHT. NORTHERLY WINDS WILL WEDGE SOUTHWARD OVER THE AREA ON
SATURDAY.
&&
.FIRE WEATHER...RED FLAG WARNINGS REMAIN IN PLACE FOR NORTHEAST
FLORIDA AND STILL ANTICIPATE RH VALUES TO REACH 35 PERCENT OVER
PORTIONS OF MARION... PUTNAM AND FLAGLER COUNTIES LATER THIS
AFTERNOON. WED...HAVE CANCELED THE FIRE WEATHER WATCH FOR
MARION...PUTNAM AND FLAGLER COUNTIES AS RH VALUES ARE NOW FORECAST
TO BOTTOM OUT NEAR 40 PERCENT. NONETHELESS...AN ELEVATED FIRE DANGER
WILL CONTINUE FOR THESE COUNTIES AS BREEZY WESTERLY WINDS WILL
ESTABLISH DURING THE DAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 87 63 89 / 30 20 10 30
SSI 69 86 67 83 / 10 30 10 20
JAX 68 88 67 89 / 10 30 20 30
SGJ 69 89 69 86 / 0 20 20 30
GNV 66 89 67 90 / 0 20 20 30
OCF 66 89 67 89 / 0 10 20 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR ALACHUA-BAKER-
BRADFORD-CLAY-COLUMBIA-DUVAL-FLAGLER-GILCHRIST-HAMILTON-
MARION-NASSAU-PUTNAM-ST JOHNS-SUWANNEE-UNION.
GA...LAKE WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
AM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 AM EDT
WEDNESDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20
NM TO 60 NM OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20
NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM
TO 60 NM OFFSHORE.
&&
ENYEDI/ZAPPE/KEEGANHazardous weather outlook, May 20, 3:40 AM EST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 AM EDT TUE MAY 20 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
440 AM EDT TUE MAY 20 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR ALL OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...
SOUTHWEST WINDS ARE EXPECTED TO INCREASE TO AROUND 20 MPH THIS
AFTERNOON WITH PEAK WIND GUSTS TO 30 TO 35 MPH AT TIMES.
DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST ACROSS NORTHEAST
FLORIDA THIS AFTERNOON DUE TO GUSTY WINDS AND DRY CONDITIONS.
ISOLATED STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL
BE POSSIBLE TONIGHT ACROSS SOUTHEAST GEORGIA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE REGION ON WEDNESDAY...MAINLY FROM THE I-10 CORRIDOR
NORTHWARD INTO SOUTHEAST GEORGIA.
GUSTY WEST WINDS OF 20 MPH WITH GUSTS TO 30 MPH WILL BE POSSIBLE
ON WEDNESDAY ACROSS PORTIONS OF NORTHEAST FLORIDA SOUTH OF THE
I-10 CORRIDOR AND THIS WILL CONTRIBUTE TO CONTINUING DANGEROUS
FIRE WEATHER CONDITIONS THERE.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY.
SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE ON FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Local storm report, May 20, 2:50 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM WILDFIRE 2 NW WAYNESVILLE 31.25N 81.81W
05/20/2008 BRANTLEY GA EMERGENCY MNGR
BRANTLEY COUNTY EMA OFFICE REPORTED A WILDFIRE NEAR
WAYNESVILLE. FIRE CREWS ARE ATTEMPTING TO PUT IT OUT.
SMOKE PLUME FROM THE FIRE IS READILY SEEN IN RADAR
IMAGERY.
&&
ARSWildfire, Baker
- When
- May 20, 3:45 PM EST
- Where
- Baker forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.331, -82.285 (the zone’s center; the record gives no point)
A wildfire was reported near the Osceola National Forest. The smoke plume was visible on Doppler Radar.
Wildfire, Putnam
- When
- May 20, 7:52 PM EST
- Where
- Putnam forecast zone
- Reported by
- Emergency Manager
A large brushfire was reported near Georgetown. The extent of fire containment was unknown at the time of the report.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Hail and Damaging Winds in Alabama, May 20, 2008$47,000 · 1.25 in hail · 28 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97952, 97953.